Browse

You are looking at 1 - 4 of 4 items for :

  • Echocardiogram x
  • Antibiotics x
Clear All
Open access

Shamaila Zaman, Bijal Patel, Paul Glynne, Mark Vanderpump, Ali Alsafi, Sairah Khan, Rashpal Flora, Fausto Palazzo and Florian Wernig

Summary

Ectopic adrenocorticotropic hormone (ACTH) production is an uncommon cause of Cushing’s syndrome and, rarely, the source can be a phaeochromocytoma. A 55-year-old man presented following an episode of presumed gastroenteritis with vomiting and general malaise. Further episodes of diarrhoea, joint pains and palpitations followed. On examination, he was hypertensive with no clinical features to suggest hypercortisolaemia. He was subsequently found to have raised plasma normetanephrines of 3.98 nmol/L (NR <0.71) and metanephrines of 0.69 nmol/L (NR <0.36). An adrenal CT showed a 3.8 cm right adrenal nodule, which was not MIBG-avid but was clinically and biochemically consistent with a phaeochromocytoma. He was started on alpha blockade and referred for right adrenalectomy. Four weeks later, on the day of admission for adrenalectomy, profound hypokalaemia was noted (serum potassium 2.0 mmol/L) with non-specific ST-segment ECG changes. He was also diagnosed with new-onset diabetes mellitus (capillary blood glucose of 28 mmol/L). He reported to have gained weight and his skin had become darker over the course of the last 4 weeks. Given these findings, he underwent overnight dexamethasone suppression testing, which showed a non-suppressed serum cortisol of 1099 nmol/L. Baseline serum ACTH was 273 ng/L. A preliminary diagnosis of ectopic ACTH secretion from the known right-sided phaeochromocytoma was made and he was started on metyrapone and insulin. Surgery was postponed for 4 weeks. Following uncomplicated laparoscopic adrenalectomy, the patient recovered with full resolution of symptoms.

Learning points:

  • Phaeochromocytomas are a rare source of ectopic ACTH secretion. A high clinical index of suspicion is therefore required to make the diagnosis.
  • Ectopic ACTH secretion from a phaeochromocytoma can rapidly progress to severe Cushing’s syndrome, thus complicating tumour removal.
  • Removal of the primary tumour often leads to full recovery.
  • The limited literature suggests that the presence of ectopic Cushing’s syndrome does not appear to have any long-term prognostic implications.
Open access

J K Witczak, N Ubaysekara, R Ravindran, S Rice, Z Yousef and L D Premawardhana

Summary

Graves’ disease is associated with tachydysrythmia, cardiac ischaemia and cardiomyopathy – all uncommon in young adults without previous cardiac disease. We present three young individuals who developed cardiac complications after periods of uncontrolled Graves’ disease. Subject 1: A 34-year-old female had severe thyrotoxic symptoms for weeks. Investigations showed fT4: 98.4 (11–25 pmol/L), fT3: 46.9 (3.1–6.8 pmol/L), TSH <0.01 (0.27–4.2 mU/L) and thyrotrophin receptor antibody (TRAb): 34.8 (<0.9 U//l). She had appropriate treatment but several weeks later she became breathless despite improving thyroid function. Echocardiography showed a pericardial effusion of 2.9 cm. She responded well to steroids and NSAIDs but developed active severe Graves’ orbitopathy after early total thyroidectomy. Subject 2: A 28-year-old male developed thyrotoxic symptoms (fT4: 38 pmol/L, fT3: 13.9 pmol/L, TSH <0.01 (for over 6 months) and TRAb: 9.3 U/L). One month after starting carbimazole, he developed acute heart failure (HF) due to severe dilated cardiomyopathy – EF 10–15%. He partially recovered after treatment – EF 28% and had early radioiodine treatment. Subject 3: A 42-year-old woman who had been thyrotoxic for several months (fT4: 54.3; fT3 >46.1; TSH <0.01; TRAb: 4.5) developed atrial fibrillation (AF) and heart failure. Echocardiography showed cardiomegaly – EF 29%. She maintains sinus rhythm following early total thyroidectomy (EF 50%). Significant cardiac complications may occur in previously fit young adults, who have had uncontrolled Graves’ disease for weeks to months. Cardiac function recovers in the majority, but early definitive treatment should be discussed to avoid Graves’ disease relapse and further cardiac decompensation.

Learning points:

  • Cardiac complications of Graves’ disease are uncommon in young adults without previous cardiac disease.
  • These complications may however occur if Graves’ disease had been poorly controlled for several weeks or months prior to presentation.
  • Persistent symptoms after adequate control should alert clinicians to the possibility of cardiac disease.
  • Specific treatment of Graves’ disease and appropriate cardiac intervention results in complete recovery in the majority and carries a good prognosis.
  • Early definitive treatment should be offered to them to prevent cardiac decompensation at times of further relapse.
Open access

Carolina Shalini Singarayar, Foo Siew Hui, Nicholas Cheong and Goay Swee En

Summary

Thyrotoxicosis is associated with cardiac dysfunction; more commonly, left ventricular dysfunction. However, in recent years, there have been more cases reported on right ventricular dysfunction, often associated with pulmonary hypertension in patients with thyrotoxicosis. Three cases of thyrotoxicosis associated with right ventricular dysfunction were presented. A total of 25 other cases of thyrotoxicosis associated with right ventricular dysfunction published from 1994 to 2017 were reviewed along with the present 3 cases. The mean age was 45 years. Most (82%) of the cases were newly diagnosed thyrotoxicosis. There was a preponderance of female gender (71%) and Graves’ disease (86%) as the underlying aetiology. Common presenting features included dyspnoea, fatigue and ankle oedema. Atrial fibrillation was reported in 50% of the cases. The echocardiography for almost all cases revealed dilated right atrial and or ventricular chambers with elevated pulmonary artery pressure. The abnormal echocardiographic parameters were resolved in most cases after rendering the patients euthyroid. Right ventricular dysfunction and pulmonary hypertension are not well-recognized complications of thyrotoxicosis. They are life-threatening conditions that can be reversed with early recognition and treatment of thyrotoxicosis. Signs and symptoms of right ventricular dysfunction should be sought in all patients with newly diagnosed thyrotoxicosis, and prompt restoration of euthyroidism is warranted in affected patients before the development of overt right heart failure.

Learning points:

  • Thyrotoxicosis is associated with right ventricular dysfunction and pulmonary hypertension apart from left ventricular dysfunction described in typical thyrotoxic cardiomyopathy.
  • Symptoms and signs of right ventricular dysfunction and pulmonary hypertension should be sought in all patients with newly diagnosed thyrotoxicosis.
  • Thyrotoxicosis should be considered in all cases of right ventricular dysfunction or pulmonary hypertension not readily explained by other causes.
  • Prompt restoration of euthyroidism is warranted in patients with thyrotoxicosis complicated by right ventricular dysfunction with or without pulmonary hypertension to allow timely resolution of the abnormal cardiac parameters before development of overt right heart failure.
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.
  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).
  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.
  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.